Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

20 Something Moms 20 Something Moms

Ruining Myself to be Beautiful

Posted by on Jun. 14, 2012 at 11:30 AM
  • 92 Replies

My mom and bf both want me to go on Accutane. If you're unfamiliar with it Accutane is a pill that you take generally for around 6 months. It completely dries out your skin by stopping oil production and slows down cell regrowth. Ultimately you come out with clear skin. Generally it seems that it does its job of clearing up your skin. The downside? There are A LOT of side effects, and the side effects are pretty common. Severe side effects are also common, hair loss, irritable bowl and joint and muscle problems are the major common effects.

They think it's worth it. My mom cringed when looking at my face this past weekend and said, "You're so beautiful but then you have that crap on your face that hides it." My bf (luckily for him) won't say something that blunt but since hearing my mom talking about it to me he's been strongly encouraging it. I know he would rather look at me w/o all this disgusting acne on my face, and I would LOVE for it to be gone. But at what cost? I already have arthritis in both my elbows and wrists (onset from an injury I recieved in the military) as well as back problems, I can't stand to think about putting myself into a situation to make it worse. Hairloss is another major concern, I have very thin hair that I am already self conscious about. Do I trade one beauty evil for another? I have been on antibiotics, over the counters and am currently using Retin-A. Nothing works, well, it does start clearing it up for about a week or two but then it is back wih a vengeance.

I want to be beautiful, I want my bf and mom to be proud of what I look like, but I don't want to take a chance in sacraficing my health for it either. Of course there are success stories, I have know a few people that are so thankful they used it and had nothing major happen to them. But they are not me, my bosycould easily react differently than theirs.

How far are you willing to go for beauty?

by on Jun. 14, 2012 at 11:30 AM
Add your quick reply below:
You must be a member to reply to this post.
Replies (1-10):
sweetnsexymom
by on Jun. 14, 2012 at 11:33 AM
Personally I wouldn't do it. My health is far more important. I don't even take diet pills to help lose weight because of the changes it makes in my personality.
Posted on CafeMom Mobile
NicholeLoraine
by on Jun. 14, 2012 at 11:34 AM
I think there are other routes to take that are no so severe
Have you seen a dermatologist? Or several!?
Moms are the worst sometimes
I'm sorry
Posted on CafeMom Mobile
ConnorMom228
by on Jun. 14, 2012 at 11:40 AM
You can also try a topical form. Or tetracycline, an antibiotic used for your skin.
The best thing to do is talk to a dermatologist. Tell him about all your concerns and other issues you have. They can work with you and monitor any side effects.
Posted on CafeMom Mobile
norahsmommy
by Bronze Member on Jun. 14, 2012 at 11:42 AM
I wouldn't. Our friend took it and he now has crohns disease. That is listed as one of the risks of that medication. He is in pain almost every day and spends a couple months out of the year in the hospital.
Posted on CafeMom Mobile
beco8627
by Silver Member on Jun. 14, 2012 at 11:44 AM
3 moms liked this
How dare they make you feel any less than beautiful....and your mom, the one who gave birth to you? Ridiculous. Why should she act like severe acne is your fault when its a hereditary thing? Go to a derm if you really feel horrible about it, but don't take chemicals that can potentially hinder your health. The fact that the two people who are supposed to love and support you are encouraging this is pathetic in my opinion.
Posted on CafeMom Mobile
MissTuree
by Bronze Member on Jun. 14, 2012 at 11:45 AM

Been there, done that. I have been on just about everything. Retin-A was the last stop, all that's left is the Accutane. I've been to several different doctors. And I know they do a lot of monitoring of women especially while on it, but that doesn't stop things from happening, they are just able to address it before it gets out of control.

(I hope I don't sound b*tchy, I am just feeling frustrated and dejected.) :(

Quoting ConnorMom228:

You can also try a topical form. Or tetracycline, an antibiotic used for your skin.
The best thing to do is talk to a dermatologist. Tell him about all your concerns and other issues you have. They can work with you and monitor any side effects.


Momy2beAUG.2009
by Bronze Member on Jun. 14, 2012 at 11:47 AM
I wouldn't. I would try the antibiotic that a previous poster takes about. I just got that for my face. Not sure how well it works just yet only been a couple days but I think there its other routes to try first.
Posted on CafeMom Mobile
MamaHome
by on Jun. 14, 2012 at 11:47 AM

Your mom makes me pissed!!

True beauty isn't measure aesthetically, and loving someone means they want the best for you, not the best for your appearance. Gosh! That makes me so mad.

Okay...sorry about that lol.

Personally, I don't think it's worth the trade off. Beauty does NOT have to conform to any standard. You are you, and that is special and perfect just the way it is.

Superlaura328
by on Jun. 14, 2012 at 11:49 AM

Ooh, that's  toughie. I used to have terrible acne when I was a teenager (14-15 years old). We tried everything, tricyclene, Retin-A, Differin, Proactiv, and a zillion other pills and creams, lol. Nothing helped. Eventually, I went on Accutane. It works, that's no lie! My skin was so clear, I loved it! But one of the major side effects is causing birth defects in your child, if you become pregnant. I was on birth control, and I had to go into the dermatologists office every month for blood tests, for both pregnancy as well as liver issues! 

At that age, I was not concerned about birth defects - I didn't plan on getting pregnant, lol! But when I was 17, my birth control failed and there I was, pregnant. Fortunately, I was no longer on Accutane when it happened. Point being, I wouldn't risk taking it again, because God forbid you do get pregnant, it can really screw up your child. 

I know how it feels to have bad skin :( Even now as an adult (I am 28), I still have bad skin. Nowhere near as bad as it was when I was a teen, but it's bad. Accutane is a temporary fix, and I don't think it's worth it. Your mom needs to not be so discouraging of you, that's terrible :( Good luck, I hope you find something that works!

MyBabyDamien
by on Jun. 14, 2012 at 11:54 AM
Have u tried taking zinc? It helped my skin so much...that combined with cutting out most dairy.

But about your question, no i wouldn't risk the side effects you mentioned. And honestly i think your mom is wrong for saying that. Its not like you haven't tried to get rid of it.

Good luck! I hope you can find something that works for your skin
Posted on CafeMom Mobile
Add your quick reply below:
You must be a member to reply to this post.
Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)